Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 219, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2016, 5:12 PM MDT for Larimer County, Weld County, Colorado. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2016, 5:12 PM MDT (23:12 UTC)
- Expired
- Jul 29, 2016, 6:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:33 PM MDT | HAIL 2 | Natural Fort Rest Area, CO | |
| Jul 29, 5:35 PM MDT | HAIL 1.5 | S Carr, CO | |
| Jul 29, 5:35 PM MDT | HAIL 1.75 | 7 Se Carr, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:08 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
541
WUUS55 KBOU 292312
SVRBOU
COC069-123-300000-
/O.NEW.KBOU.SV.W.0219.160729T2312Z-160730T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO...
* UNTIL 600 PM MDT
* AT 511 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKPORT...OR
14 MILES SOUTH OF CHEYENNE...MOVING SOUTH AT 15 MPH. ANOTHER SEVERE
THUNDERSTORM WAS DEVELOPING NORTHWEST OF NATURAL FORT REST AREA...
ALSO MOVING SOUTH AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NUNN...CARR...NATURAL FORT AND ROCKPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4067 10452 4072 10505 4100 10510 4100 10466
TIME...MOT...LOC 2311Z 349DEG 15KT 4094 10483
HAIL...1.75IN
WIND...60MPH
$$
BARJENBRUCH1 follow-up statement
158
WWUS55 KBOU 292335
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT FRI JUL 29 2016
COC069-123-300000-
/O.CON.KBOU.SV.W.0219.000000T0000Z-160730T0000Z/
WELD CO-LARIMER CO-
535 PM MDT FRI JUL 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES...
AT 534 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NATURAL FORT...
OR 16 MILES SOUTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH. THIS WILL
IMPACT TRAVEL ON I-25 NORTH OF WELLINGTON. AUTOMOBILE AND WINDSHIELD
DAMAGE IS LIKELY.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NUNN...CARR...NATURAL FORT AND ROCKPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4067 10452 4072 10502 4100 10504 4100 10466
TIME...MOT...LOC 2334Z 325DEG 23KT 4094 10493
HAIL...2.00IN
WIND...60MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:54 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 29, 3:54 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 354 PM MDT FRI JUL 29 2016 .SHORT TERM...(This evening through Saturday) Issued at 303 PM MDT Fri Jul 29 2016 Dewpoints have remained high across the plains and temperatures have slowly warmed however storms so far that have attempted to move off the higher terrain of Larimer and Boulder Counties and the Cheyenne Ridge have weakened and died when they hit the plains. An experimental sounding launched at 21z by the CSU Atmos Dept still shows a well defined stable layer just below 700 mb so this agrees with the storm trend so far. Storms have increased recently north of CYS and across western NE ahead of a weak upper level shortwave seen in the water vapor imagery. Meanwhile at the surface there is a Denver Cyclone in place and while the associated convergence zone does not look that strong there is some gathering of towering cumulus near and south of DIA so potentially this could still be an initiation area for storms. But still looks like we will never overcome the convective inhibition on the plains so will need to rely on storms moving into the area. The NCEP HRRRs remain fairly consistent with bringing storms off the Cheyenne Ridge southward across the eastern plains this evening with a trend to be a little later in doing this so have so upscale growth and storms after midnight. Meanwhile the 18z 4km NAM still kills any storms moving off the Cheyenne Ridge with nothing on the plains this evening. We are seeing a collection of strong storms just north and nw of CYS right now and maybe these will be the ones that make it south over the next few hours. Given the moisture and shear should the storms survive there certainly is the chance they could be severe and supercellular with large hail and strong winds the main threat...but it remains a tricky forecast for sure. Tomorrow all models are drier even though dewpoints do remain fairly high. Moisture though should be shallower and the cap will be strong, but temperatures will be higher still than today so kept a minimal chance of late day storms in most areas. .LONG TERM...(Saturday night through Friday) Issued at 303 PM MDT Fri Jul 29 2016 Broad upper level ridge extending eastward from srn California to the lower Mississippi River valley is forecast to meander back and forth during the extending period of the forecast. Shifts in the ridge will allow northward intrusions of subtropical moisture up over the Four corners region starting late on Sunday. Models show a steady rise in deep layer PW/specific humidity values prior to the passage of a mid-level shortwave trough forecast to propagate slowly across Colorado Sunday afternoon/evening. Moisture peaks over the forecast area that evening and with light transport winds...potential exits for isolated/widely scattered storms capable of rainfall amounts of quarter to half inch in under 30 minutes. Hail also possible...mainly on the plains during the evening hours...although the threat over severe hail appears low. Shortwave is progged to move east of the CWA on Monday taking with it the plume of monsoonal subtropical moisture. But lingering low level moisture and solar heating should have little trouble generating isolated to widely scattered t-storms over and near the Front Range mtns by late afternoon. By evening could see a few storms drift out over the plains with light swly flow aloft where most if not all of this convection should dissipate by midnight. For the remainder of the week...models show the upper ridge centered over the southern Great Plains where it strengthen and amplifies northward over the upper Midwest. In doing so...south-southwesterly monsoonal flow re-establishes over the Desert Southwest which then drives another well organized plume of subtropical moisture up over Colorado. By Thursday PW values surge well over an inch over western Colorado. Models also show a weak disturbance embedded in this flow providing additional lift and instability for a good chance of the showers and t-storms over the western valleys and high country areas of Colorado. It's probably not until evening when the northeast plains may join in on the storm activity with the arrival of a fairly strong cold front and the development of a moist upslope flow. GFS is cranking out pretty high qpf values along the Front range and over the Palmer Divide for the evening. Certainly too early to have much confidence in this forecast...but something to watch develop in future model runs. Friday could be just as active should moisture linger and upslope flow continue. Otherwise Friday looks cooler with plains temperatures possibly as much as 8-10 degs F below average for the date. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 303 PM MDT Fri Jul 29 2016 Center of the Denver Cyclone circulation is just to the southeast of DIA and do not see why it should change over the next few hours. Again not sure if any forcing associated with this will be enough to initiate storms but it is possible. Otherwise the chance of a potentially strong storm would come later, after 00z and maybe not until after 02z, with the threat possibly lingering until 06z. Less of a chance at BJC and about equal chance of storms at APA. Drainage flow late tonight then probably another Denver Cyclone type circulation tomorrow but overall less chance of storms. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Szoke LONG TERM...Baker AVIATION...Szoke
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT FRI JUL 29 2016 COZ030>051-300500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON OVER HIGHER TERRAIN AND THESE MAY MOVE ACROSS THE PLAINS INTO THIS EVENING. SOME OF THE STORMS ON THE PLAINS WILL LIKELY BE SEVERE. THE PRIMARY THREAT AGAIN TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE. THE AIRMASS REMAINS QUITE UNSTABLE WITH SUFFICIENT WIND SHEAR FOR STRONG TO SEVERE THUNDERSTORMS. THE THREAT WILL BE GREATEST IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL BE A DRIER DAY WITH JUST A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MAINLY OVER THE MOUNTAINS. A RETURN TO A MOIST SOUTHERLY FLOW TOGETHER WITH THE PASSAGE OF A SLOW MOVING UPPER LEVEL TROUGH WILL INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA ON SUNDAY AND MONDAY. SLOW MOVING LATE DAY STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. STORM CHANCES SHOULD THEN DIMINISH TUESDAY AND BEYOND WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING STORMS MAINLY OVER THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. SZOKE/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Special Weather Statement | BOU | Weld | 30 min |
| Jul 28, 6:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| Jul 28, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| Jul 28, 7:24 PM MDT | Tornado Warning | BOU | Lincoln | 36 min |
| Jul 28, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| Jul 28, 8:51 PM MDT | Special Weather Statement | BOU | Jefferson | 24 min |
| Jul 28, 9:06 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 24 min |
| Jul 28, 9:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 28, 9:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 30 min |
| Jul 28, 10:06 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Jul 29, 12:10 AM MDT | Special Weather Statement | BOU | Elbert | 65 min |
| Jul 29, 4:35 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 29, 5:17 PM MDT | Special Weather Statement | BOU | Elbert | 28 min |
| Jul 29, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.